Tennessee, 2021

Damaging Winds in Tennessee, December 11, 2021

December 11, 2021 · NWS MRX · 19 events in 14 counties and zones

Following the devastating tornado outbreak across Kentucky and neighboring areas, a line of strong to severe storms moved through the Tennessee Valley region Saturday morning into the early afternoon. The main impact across the region was damaging winds, with many areas having numerous downed trees and a few snapped powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Following the devastating tornado outbreak across Kentucky and neighboring areas, a line of strong to severe storms moved through the Tennessee Valley region Saturday morning into the early afternoon. The main impact across the region was damaging winds, with many areas having numerous downed trees and a few snapped powerlines. Thousands lost power in the region, with a few injuries reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 11, 5:46 AM EST, 49 minutes earlier.

Area forecast discussion, Dec 11, 5:46 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
546 AM EST Sat Dec 11 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

Quick update to include the tornado watch information. Also made
adjustments to hourly temperature forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

Strong storm system will move across the TAF sites during the next
12 hours. A line of showers and embedded thunderstorms will move
across the TAF sites between 14-17Z. High wind gusts to 35kts+
are expected with this squall line along with heavy downpour.

This band of convection will be along and ahead of a frontal
boundary. The tight pressure gradients with this system will
produce a strong low-level jet of 60-70kts at 850mb. The tight
pressure gradient will produce windy conditions at all TAF sites
before and after the frontal passage. Southwest winds of 15 to
25kts with gusts to 30kts are anticipated becoming west then
northwest after FROPA.

Dry air will quickly move in behind the frontal passage this
evening with ceilings/vis becoming VFR with gradual weakening of
the pressure gradients.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Monroe.

     Wind Advisory until 4 PM EST this afternoon for Anderson-Bradley-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-McMinn-Meigs-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Southeast Carter-
     Southeast Greene-Sullivan-Unicoi-Union-Washington-West Polk.

     Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
     Bledsoe-Campbell-Claiborne-Marion-Morgan-Scott-Sequatchie.

VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Dec 11, 3:15 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EST Sat Dec 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EST Sat Dec 11 2021 /215 AM CST Sat Dec 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

High winds will continue to develop across the mountains today
with windy conditions area-wide. A high wind warning has been
issued for the Smoky Mountains. A wind advisory is in effect for
the rest of east Tennessee and southwest Virginia.

A line of storms will move quickly across the area this morning
into early afternoon. Strong gusty winds are likely with localized
damaging winds. Localized down trees and power lines are
expected. An isolated tornado is possible across the Plateau and
southeast Tennessee this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 11:34 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
December 11, 6:35 AM EST
Where
Scott County, 4.7 mi SSW of Elva
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.520, -84.670

A few trees were blown down east of the Big South Fork National Park.

Thunderstorm Wind, Scott

When
December 11, 7:19 AM EST
Where
Scott County, 3.89 mi W of Black Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.480, -84.670

A few trees were blown down south of Big South Fork National Park.

Thunderstorm Wind, Campbell

When
December 11, 8:40 AM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.580, -84.130

A few trees were blown down near Jellico.

Thunderstorm Wind, Marion

When
December 11, 8:00 AM CST
Where
Marion County, 0.89 mi SW of South Pittsburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.020, -85.710

Several trees were blown down near Jasper.

Thunderstorm Wind, Marion

When
December 11, 8:00 AM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.060, -85.630

Several trees were blown down near South Pittsburg.

Thunderstorm Wind, Bledsoe

When
December 11, 8:10 AM CST
Where
Bledsoe County, 1.69 mi E of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -85.200

Trees were blown down in multiple locations south of Pikeville.

Thunderstorm Wind, Roane

When
December 11, 9:40 AM EST
Where
Roane County, 0.56 mi E of Cardiff
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.880, -84.620

Multiple trees were blown down south of Interstate 40, near exit 347 along U.S. 27.

Thunderstorm Wind, Hamilton

When
December 11, 9:45 AM EST
Where
Hamilton County, 1.32 mi ENE of Hixon
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.160, -85.210

A few trees were blown down to the northeast of Chattanooga.

Thunderstorm Wind, Knox

When
December 11, 10:05 AM EST
Where
Knox County, 1.49 mi SSW of Byrds Chapel
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
35.900, -84.180

A tree was blown down and injured one person off Campbell Station Road.

Thunderstorm Wind, McMinn

When
December 11, 10:15 AM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.420, -84.490

Multiple trees and power lines were blown down.

Thunderstorm Wind, Knox

When
December 11, 10:20 AM EST
Where
Knox County, Beaver Ridge
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.980, -84.120

Over 20 trees were blown down in the Karns community. One tree fell on a home.

Thunderstorm Wind, McMinn

When
December 11, 10:20 AM EST
Where
McMinn County, 0.69 mi S of Williamsburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.340, -84.530

Multiple trees and power lines were blown down near Etowah.

Thunderstorm Wind, Knox

When
December 11, 10:25 AM EST
Where
Knox County, Halls Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.080, -83.930

Several trees were blown down in Halls.

Thunderstorm Wind, Blount

When
December 11, 10:40 AM EST
Where
Blount County, 1.32 mi WSW of Wildwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.790, -83.890

Multiple trees were blown down on U.S. 411.

Thunderstorm Wind, Monroe

When
December 11, 10:40 AM EST
Where
Monroe County, 0.89 mi SE of Hopewell Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.520, -84.270

Numerous trees were blown down around the county.

Thunderstorm Wind, Jefferson

When
December 11, 10:50 AM EST
Where
Jefferson County, 0.56 mi W of New Market
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.100, -83.560

Wind damaged a mobile home. A couple was injured and had to be helped from their home.

Thunderstorm Wind, Polk

When
December 11, 10:50 AM EST
Where
Polk County, 0.89 mi SE of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.170, -84.660

Multiple trees were blown down.

Thunderstorm Wind, Hamblen

When
December 11, 11:00 AM EST
Where
Hamblen County, 1.49 mi SSW of Cherokee Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.230, -83.390

Trees and power lines were blown down on Kidwell Ridge Road.

Thunderstorm Wind, Sevier

When
December 11, 11:10 AM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.890, -83.580

Trees were blown down around the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993233, 993235, 993237, 993238, 993240, 993242, 993243, 993244, 993246, 993247, 993248, 993249, 993251, 993252, 993253, 993254, 993255, 993256, 993258.